Alert archive / Pennsylvania / Lake Effect Snow Warnings in 2009
Lake Effect Snow Warning 2, NWS State College, PA
NWS State College, PA issued this lake effect snow warning at Jan 15, 2009, 3:30 AM EST for Warren County, Pennsylvania. It took effect at Jan 15, 2009, 7:00 AM EST. It was in force for 17 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jan 15, 2009, 3:30 AM EST (08:30 UTC)
- In effect from
- Jan 15, 2009, 7:00 AM EST
- Expired
- Jan 16, 2009, 12:17 AM EST
- In force
- 17 hr
- Issued by
- NWS State College, PA
County Warren County, PA
The radar
The Buffalo radar (KBUF), 134 km from the middle of the area, began a volume at 08:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 8.5 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 670 m above ground
- 0-6 km bulk shear
- 80 kt
- 0-1 km storm-relative helicity
- 179 m²/s²
- 0-3 km storm-relative helicity
- 219 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this lake effect snow warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this lake effect snow warning went out at Jan 14, 10:24 PM EST, 5 hours 6 minutes earlier.
Area forecast discussion, Jan 14, 10:24 PM EST, 5 hours 6 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE STATE COLLEGE PA 1024 PM EST WED JAN 14 2009 .SYNOPSIS... AN ALBERTA CLIPPER STORM SYSTEM WILL MOVE EAST ALONG THE MASON DIXON LINE OVERNIGHT BRINGING A PERIOD OF LIGHT SNOW TO MUCH OF THE REGION. THE COLDEST AIR OF THE SEASON WILL FOLLOW FOR THURSDAY AND FRIDAY. TEMPERATURES WILL MODERATE SLIGHTLY OVER THE WEEKEND...BUT WILL STILL REMAIN SEVERAL DEGREES BELOW NORMAL. ANOTHER CLIPPER SHOULD BRING SOME LIGHT SNOW SATURDAY INTO EARLY NEXT WEEK. && .NEAR TERM /UNTIL 6 AM THURSDAY MORNING/... SPOTTER REPORTS COMING IN FROM SOMERSET/CAMBRIA COUNTIES OF AROUND 5 INCHES OF SNOW AS OF 9 PM. UPSTREAM RADAR SUGGESTS A FEW MORE INCHES IMMINENT...SO HAVE UPGRADED TO A WINT STORM WARNING FOR THIS AREA. FCST SOUNDINGS SHOW A NICE CROSS HAIR SIGNATURE WITH STRONG UPWARD VERT MOTIONS THROUGH THE MOIST CLOUD LAYER BETWEEN -14 TO -16C...WHICH SHOULD YIELD SNOW RATIOS OF AT LEAST 20 TO 1. THIS WILL SUPPORT A GENERAL 2 TO 4 INCH ACCUMULATION OVERNIGHT...WITH THE EXCEPTION OF THE HEAVIER AMTS OVR THE OROGRAPHICALLY FAVORED LAUREL HIGHLANDS WHERE TOTALS OF 6 TO 8 INCHES NOW SEEM LIKELY. NEW 00Z MODEL DATA CONFIRMING IDEA OF SNOW TAPERING OFF BEFORE DAWN AS SFC LOW PULLS AWAY. IN IT/S WAKE...ARCTIC AIR POISED TO OVERSPREAD THE REGION ON A GUSTY NW FLOW. MAY HAVE TO EXTEND WINT WX ADVISORY THRU THURS AFTN TO ACCOUNT FOR BLOWING/DRIFTING SNOW...ESPECIALLY OVR THE LAUREL HIGHLANDS. && .SHORT TERM /6 AM THURSDAY MORNING THROUGH 6 PM THURSDAY/... A TRANSITION TO A WESTERN/NRN MOUNTAINS SNOW SHOWER/LAKE EFFECT REGIME WILL OCCUR AS A PERSISTENT MEAN SFC-850 MB WIND OF 285-295 DEG DEVELOPS. THE LAKE EFFECT WATCH IS UP FROM 12Z THURS BUT AM NOT CONVINCED THINGS CAN OR WILL SET UP THAT EARLY OVER THE NW MOUNTAINS. WOULD NORMALLY BE THINKING OF ISSUING SOME SORT OF WARNING OR ADVISORY WITH THIS UPCOMING PACKAGE BUT WILL INSTEAD KEEP THE WATCH GOING WITH THE IDEA THAT THE BEST CHANCE FOR LAKE EFFECT TO SET UP WILL PROBABLY NOT BE UNTIL LATER IN THE DAY AND OVERNIGHT THURS INTO FRI. WILL WAIT FOR ALL 00Z GUIDANCE TO COME IN BEFORE MAKING DECISION WITH REGARDS TO WIND CHILL WATCH/WARNING/ADVISORY. HOWEVER...CURRENT THINKING IS THAT THE ALLEGHENIES WILL ALMOST CERTAINLY EXPERIENCE ADVISORY CRITERIA /-15 TO -24 BLW ZERO/ THURS NITE AND EARLY FRIDAY. && .LONG TERM /THURSDAY NIGHT THROUGH WEDNESDAY/... NOT LOOKING QUITE AS COLD NOW OR WINDY FOR THE PERIOD FRI INTO SAT MORNING. DID EDGE TEMPS UP A FEW DEGREES HERE AND THERE. WIND CHILL ADVISORY VALUES NOT REALLY MET UNTIL LATE THU... THUS MAINLY AFTER THE SECOND PERIOD. THUS HELD OFF ON AN ADVISORY FOR NOW. WE DO CLIP WIND CHILL WARNING VALUES BY A DEGREE OR SO LATER THU NIGHT AND FRIDAY NIGHT ACROSS THE FAR N. HOWEVER...IF MODERATION TREND CONTINUES...WE MAY NOT REACH THE MINUS 25 WARNING THRESHOLD. THUS HELD OFF ON WIND CHILL WATCH FOR NOW. SOME SHEAR FOR LAKE EFFECT...BUT THE EXTREMELY COLD AIR WILL PASS ACROSS THE WARMER LAKES...AND GIVEN HOW COLD THE AIRMASS IS...UPSLOPE WILL HELP ADD TO THE SNOW. THUS A LAKE EFFECT WATCH LOOKS GOOD FOR NOW. SMALL WARM UP SETS IN ON SATURDAY INTO SUNDAY. STILL THINK HIGH OVER QUEBEC IS A HINT THAT LAKE ONTARIO WILL KEEP THE REAL COLD AIR TO THE NORTH. THIS MAY RESULT IN THE NEXT CLIPPER GOING FURTHER NORTH ON SUNDAY. THUS I DID NOT GO REAL HIGH WITH QPF AMTS. FCST GETS MORE COMPLICATED AS ONE GOES OUT IN TIME. DID NOT CHANGE MUCH FOR MONDAY INTO TUE...TRIED TO KEEP BEST CHC OF SNOW IN AREAS OF UPSLOPE FLOW. BETTER CHC FOR CLEARING ON WED...AS WEAK RIDGE BUILDS IN. ANOTHER POOL OF COLD AIR LIKELY TO BE JUST TO THE NORTH... THUS WARM UP AFTER THIS MAY BE SLOWER THAN EXPECTED... ESPECIALLY ACROSS THE NE PART OF THE CWA. HOWEVER...STILL LOOKS LIKE AT LEAST A SMALL WARM UP FOR SEVERAL DAYS LATER NEXT WEEK. && .AVIATION /03Z THURSDAY THROUGH MONDAY/... SNOW SHIELD AHEAD OF LOW PRESSURE SYSTEM OVER OHIO IS MOVING ACROSS CENTRAL PA ATTM. EXPECT WIDESPREAD IFR TO CONTINUE/DEVELOP THROUGH THE EVENING HOURS AT MOST TAF SITES WITH VISIBILITIES BELOW 2 MILES MOST OF THE TIME. THE EXCEPTION WILL BE OVER SERN AREAS /MDT/KLNS/ WHERE THE SNOW WILL BE LIGHTER. WE SHOULD TRANSITION INTO A POST-FRONTAL WESTERLY FLOW REGIME THURS...MEANING MOST TERMINALS WILL RETURN TO VFR WITH JUST SCATTERED SNOW SHOWERS BRINGING OCNL REDUCED CONDITIONS. AS USUAL...JST/BFD WILL REMAIN THE WORST THE LONGEST DUE TO TERRAIN AND LAKE-PROXIMITY ISSUES. THEY COULD STAY MVFR/IFR RIGHT THROUGH FRIDAY. HIGH PRESSURE BRINGS A BRIEF RESPITE FOR FRIDAY BEFORE ANOTHER CLIPPER BRINGS SOME SNOW AND REDUCE CONDITIONS FOR LATER SATURDAY INTO SUNDAY. && .CTP WATCHES/WARNINGS/ADVISORIES... WINTER WEATHER ADVISORY UNTIL 7 AM EST THURSDAY FOR PAZ006- 010>012-017>019-025>027-034-035-037-041-042-045-046-049>053. WINTER STORM WARNING UNTIL 7 AM EST THURSDAY FOR PAZ024-033. LAKE EFFECT SNOW WATCH FROM 7 AM EST THURSDAY THROUGH FRIDAY MORNING FOR PAZ004-005. && SYNOPSIS...LACORTE NEAR TERM...FITZGERALD SHORT TERM...FITZGERALD/MARTIN LONG TERM...MARTIN AVIATION...LACORTE/GARTNER
Hazardous weather outlook, Jan 14, 9:53 PM EST, 5 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 953 PM EST WED JAN 14 2009 PAZ006-010>012-017>019-025>027-034-035-037-041-042-045-046-049>053- 160300- POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-NORTHERN CENTRE- SOUTHERN CENTRE-BLAIR-HUNTINGDON-MIFFLIN-BEDFORD-FULTON-TIOGA- NORTHERN LYCOMING-SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION- SNYDER-MONTOUR-NORTHUMBERLAND-COLUMBIA- 953 PM EST WED JAN 14 2009 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 7 AM EST THURSDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER WEATHER ADVISORY. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER WEATHER ADVISORY. ARCTIC AIR WILL POUR IN THE REGION THURSDAY AND FRIDAY. WIND CHILLS WILL BOTTOM OUT BETWEEN 20 AND 25 BELOW ZERO FRIDAY MORNING OVER THE NORTHERN MOUNTAINS...AND BETWEEN 10 AND 15 BELOW FURTHER SOUTH ACROSS THE CENTRAL COUNTIES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. PAZ024-033-160300- CAMBRIA-SOMERSET- 953 PM EST WED JAN 14 2009 ...WINTER STORM WARNING IN EFFECT UNTIL 7 AM EST THURSDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER STORM WARNING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER STORM WARNING. ARCTIC AIR WILL POUR IN THE REGION THURSDAY AND FRIDAY. WIND CHILLS WILL BOTTOM OUT NEAR 20 BELOW ZERO FRIDAY MORNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. PAZ028-036-056>059-063>066-160300- JUNIATA-FRANKLIN-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND-ADAMS- YORK-LANCASTER- 953 PM EST WED JAN 14 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...TONIGHT. THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. PAZ004-005-160300- WARREN-MCKEAN- 953 PM EST WED JAN 14 2009 ...LAKE EFFECT SNOW WATCH IN EFFECT FROM 7 AM EST THURSDAY THROUGH FRIDAY MORNING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. LAKE EFFECT SNOW WATCH. ARCTIC AIR WILL POUR IN THE REGION THURSDAY AND FRIDAY. WIND CHILLS WILL BOTTOM OUT BETWEEN 20 AND 25 BELOW ZERO FRIDAY MORNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
The office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 14, 9:45 PM EST | Winter Storm Warning | CTP | Cambria, Somerset | 9 hr |
| Jan 15, 3:30 AM EST | Lake Effect Snow Advisory | CTP | McKean | 21 hr |
| Jan 15, 3:30 AM EST | Wind Chill Warning | CTP | Cambria, Cameron, Centre, Clearfield, Clinton, Elk and 7 more | 32 hr |
| Jan 15, 3:30 AM EST | Wind Chill Advisory | CTP | Bedford, Blair, Cambria, Cameron, Centre, Clearfield and 10 more | 56 hr |
Nearby
Lake Effect Snow Warnings in Pennsylvania, 2009Every lake effect snow warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.